Health officials identify ‘strong culprit’ in vaping illnesses

Henrietta Brewer
November 8, 2019

Health investigators have pointed to Vitamin E acetate as a potential culprit in the illnesses since early on in the outbreak, and health officials in NY earlier reported their suspicion of the ingredient in September.

A government lab found the same chemical compound in lung fluid from 29 patients.

"For the first time, we have detected a potential toxin of concern, vitamin E acetate, from biological samples from patients", with lung damage linked to vaping, Dr. Anne Schuchat, principal deputy director of the C.D.C., said at a news briefing. THC was found in 23 of the lung fluid samples, which came from 10 states, that were tested by the CDC.

Vitamin E acetate is a thick and gummy syrup, similar in consistency to honey, that some illegal makers of vaping liquids use to dilute their product in order to reduce the amount of active ingredients they need to add. Health officials now refer to the condition as EVALI, or "e-cigarette, or vaping, product use-associated lung injury".


About two months ago, NY drew attention to vitamin E acetate when the state's public health lab discovered it in samples of vaping products from sick patients.

The substance recently became a go-to substitute for vape juice producers looking to cut corners, especially in black market THC cartridges where there's no oversight or regulation. Some earlier work by non-CDC researchers has suggested that it could interfere with normal lung function when inhaled, Schuchat noted to reporters Friday.

The outbreak of lung injury has swept 49 states since March. The substance has also been identified in tests by USA and state officials of product samples collected from patients with the vaping injury.

The CDC says it also tested for a range of other chemicals that might be involved, such as plant oils or mineral oils. "This was the only thing they found".


State health officials in NY had first identified vitamin E acetate from several samples collected in August that were analyzed by the Wadsworth Center lab.

While the findings released Friday are seen as a significant development, the CDC warns that there could still be additional factors at play. So far, investigators have determined that most cases appear to be associated with the use of vaping products containing tetrahydrocannabinol (THC), the primary psychoactive ingredient in marijuana.

The CDC has issued numerous warnings since the outbreak began, including advising people not to vape any products that contain THC. Numerous injured also reported using counterfeit or black-market products containing THC, notably those marketed as "Dank Vapes". It usually does not cause harm when swallowed, but its effects when inhaled have not been extensively studied.


Other reports by iNewsToday

FOLLOW OUR NEWSPAPER